Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 124, NWS Omaha, NE

August 7, 20215 counties in Nebraska; Mills County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2021, 8:41 PM CDT for 5 counties in Nebraska; Mills County, Pottawattamie County, Iowa. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 8:41 PM CDT (01:41 UTC)
Expired
Aug 7, 2021, 9:30 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Mills County, IA, Pottawattamie County, IA, Cass County, NE, Douglas County, NE, Lancaster County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:54 PM CDTTSTM WND DMGMemphis, NETREES DOWN EVERYWHERE.
Aug 7, 9:00 PM CDTTSTM WND GST 634 Nne Memphis, NE
Aug 7, 9:02 PM CDTTSTM WND DMGMemphis, NEWIDESPREAD TREE DAMAGE.
Aug 7, 9:32 PM CDTHAIL 11 Ne Papillion, NE
Aug 7, 9:40 PM CDTHAIL 0.751 Ne Offutt Afb, NEAT OFFUTT AFB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS53 KOAX 080141
SVROAX
IAC129-155-NEC025-055-109-153-155-080230-
/O.NEW.KOAX.SV.W.0124.210808T0141Z-210808T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
841 PM CDT Sat Aug 7 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Western Mills County in southwestern Iowa...
  Southwestern Pottawattamie County in southwestern Iowa...
  Sarpy County in east central Nebraska...
  Northeastern Lancaster County in southeastern Nebraska...
  Southeastern Douglas County in east central Nebraska...
  Southeastern Saunders County in east central Nebraska...
  Northern Cass County in southeastern Nebraska...

* Until 930 PM CDT.

* At 840 PM CDT, a severe thunderstorm was located over Springfield,
  or 14 miles southwest of Omaha, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Cedar Creek around 845 PM CDT.
  La Vista and Ralston around 850 PM CDT.
  Papillion around 855 PM CDT.
  Bellevue and Offutt AFB around 900 PM CDT.
  Plattsmouth around 905 PM CDT.
  Pacific Junction around 910 PM CDT.
  Glenwood around 915 PM CDT.

Other locations impacted by this severe thunderstorm include Lake
Manawa State Park, Camp Maha, Louisville State Recreation Area, Two
Rivers State Recreation Area, Koa Campground, Schramm Park State
Recreation Area, Chalco, Platte River State Park, Silver City and
Memphis State Recreation Area.

This includes the following highways...
 Interstate 29 between mile markers 29 and 48.
 Interstate 80 in Iowa near mile marker 4.
 Interstate 80 in Nebraska between mile markers 426 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 9655 4123 9653 4123 9561 4095 9563
TIME...MOT...LOC 0140Z 269DEG 34KT 4110 9616 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kern
1 follow-up statement
075 
WWUS53 KOAX 080200
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
900 PM CDT Sat Aug 7 2021

IAC129-155-NEC025-055-109-153-155-080230-
/O.CON.KOAX.SV.W.0124.000000T0000Z-210808T0230Z/
Mills IA-Pottawattamie IA-Sarpy NE-Lancaster NE-Douglas NE-
Saunders NE-Cass NE-
900 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN MILLS...SOUTHWESTERN POTTAWATTAMIE...SARPY...NORTHEASTERN
LANCASTER...SOUTHEASTERN DOUGLAS...SOUTHEASTERN SAUNDERS AND NORTHERN
CASS COUNTIES...

At 859 PM CDT, a severe thunderstorm was located near Springfield, or
10 miles southwest of Omaha, moving east at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Papillion, La Vista, Ralston, Bellevue, Offutt AFB, Glenwood and 
  Treynor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 9655 4123 9653 4123 9561 4095 9563
TIME...MOT...LOC 0159Z 266DEG 26KT 4114 9613 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kern

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:29 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 6:29 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sat Aug 7 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 243 PM CDT Sat Aug 7 2021

A complex severe weather scenario has been unfolding this morning,
largely due to the plentiful cloud cover and the convection that
occurred earlier this morning. As we go further into the
afternoon, ML CAPE values are expected to increase to around 3500
J/kg, with effective bulk shear values ranging from 20 to 30 kts
by the time convection gets to eastern Nebraska and southwestern
Iowa. Visible satellite shows developing cumulus in south-central
Nebraska into Kansas, and this area will serve as the starting
point for convection this evening. These storms are expected to
begin after 5 PM in a discrete mode with hail being the primary
threat. Veering low-level wind profiles, and enhanced 0-3 km
shear suggest that there is also a limited tornado threat
associated with the initial cells in that same area. These cells
are then expected to evolve into a larger complex that is
expected to begin pushing ENE into eastern Nebraska after 7 PM. As
this larger complex forms, the main threat evolves into damaging
winds as the storm complex becomes cold-pool dominant. These
storms are expected to move eastward towards the Omaha and Lincoln
metro areas, with the best timing for each being 10 and 11 PM
respectively. These storms will continue east and gradually fizzle
out into the middle of the night in central and eastern Iowa. A
few light rain showers and rumbles of thunder could last until
sunrise Sunday as the back end of the mid-level wave advects
through the area.

Tomorrow morning, those spotty showers are expected to give way to
dry weather and southwesterly winds look to settle in. A return to
mostly sunny skies will aid in the return of some warm
temperatures, with highs in the upper 80's to low 90's are
expected along with heat indices approaching 100 degrees. Monday
is expected to hold even warmer temperatures, with areas near the
South Dakota border reaching over 100 degrees. Heat indices of 100
to 110 are currently slated for that day, and could necessitate a
Heat Advisory if the forecast remains on track. Tuesday a mid-
level shortwave trough is expected to pass through the northern
CONUS and may be the next chance at severe weather for the area,
as it drags a cold front eastward. How far south this frontal zone
extends is still in flux, and the location will likely dictate
what kind of hazards we expect.

Wednesday into the weekend, highs in the 90's on Wed/Thu will give
way to cooler weather Fri/Sat as the mid-level flow transitions
to northwesterly flow. Several shortwave impulses are depicted by
the global deterministic models, and may drive low-end shower and
storm chances in the extended forecast. While nothing looks like a
soaker, some kind of rainfall will be greatly appreciated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Aug 7 2021

Mostly VFR conditions are expected however through 07z there is a
good chance of variable conditions in and around thunderstorms
with gusty strong winds. Intermittent MVFR cigs are possible
through 07z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Kern
Hazardous weather outlook, Aug 7, 3:45 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 7 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a slight risk of severe thunderstorms this afternoon and
continuing overnight. Large hail is the primary hazard with the
initial storm development this afternoon, with damaging winds the
more likely severe hazard during the evening and overnight.

Storms are forecast to develop in central Nebraska early this
evening where instability and shear are maximized along an
approaching cold front. These storms are expected to congeal into
a larger cluster, then sweep east across eastern Nebraska and
western Iowa through the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a marginal risk of severe thunderstorms Sunday afternoon
in parts of far southeast Nebraska and southwest Iowa.

Severe thunderstorms are also possible Monday night and Tuesday as
a cold front moves into the Plains.

Otherwise hot and muggy weather will return to the region this
Sunday and Monday. Heat index values are currently expected to
reach or exceed 105 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 7, 8:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
815 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 W BELLWOOD            41.34N 97.37W
08/07/2021  E0.88 INCH       BUTLER             NE   FIRE DEPT/RESCUE

&&

PEARSON
Local storm report, Aug 7, 8:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
820 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FUNNEL CLOUD     2 NNE ITHACA            41.19N 96.52W
08/07/2021                   SAUNDERS           NE   STORM CHASER

&&
Local storm report, Aug 7, 8:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
827 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             WAHOO                   41.22N 96.62W
08/07/2021  M1.50 INCH       SAUNDERS           NE   PUBLIC

&&

DEWALD
Local storm report, Aug 7, 8:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
829 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 NE WAHOO              41.24N 96.60W
08/07/2021  M53 MPH          SAUNDERS           NE   AWOS

&&

DEWALD
Local storm report, Aug 7, 8:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
831 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 NNW RISING CITY       41.28N 97.36W
08/07/2021  E1.25 INCH       BUTLER             NE   PUBLIC

&&

DEWALD
Local storm report, Aug 7, 8:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
838 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     4 N MEMPHIS             41.15N 96.43W
08/07/2021                   SAUNDERS           NE   STORM CHASER

            TREE IN MIDDLE OF HIGHWAY.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:23 PM CDTSpecial Weather StatementOAXPlatte52 min
Aug 7, 7:29 PM CDTSevere Thunderstorm WarningOAXButler, Saunders46 min
Aug 7, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Sarpy, Saunders49 min
Aug 7, 8:10 PM CDTSevere Thunderstorm WarningOAXButler50 min
Aug 7, 8:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Sarpy, Saunders22 min
Aug 7, 8:29 PM CDTSevere Thunderstorm WarningOAXSaunders31 min
Aug 7, 8:33 PM CDTAreal Flood AdvisoryOAXButler, Colfax, Lancaster, Platte, Saunders, Seward4 hr
Aug 7, 8:39 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy3 hr
Aug 7, 8:50 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy, Saunders3 hr
Aug 7, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDouglas40 min
Aug 7, 8:55 PM CDTSevere Thunderstorm WarningOAXButler, Saunders35 min
Aug 7, 9:05 PM CDTFlash Flood WarningOAXButler, Colfax, Douglas, Sarpy, Saunders4 hr
Aug 7, 9:09 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline51 min
Aug 7, 9:24 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Washington51 min
Aug 7, 9:35 PM CDTFlash Flood Warning Considerable damage threatOAXDouglas, Sarpy3 hr
Aug 7, 9:37 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward22 min
Aug 7, 9:49 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Pawnee41 min
Aug 7, 9:54 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders17 min
Aug 7, 9:59 PM CDTSevere Thunderstorm WarningOAXButler27 min
Aug 7, 10:25 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe, Sarpy, Saunders, Seward2 hr
Aug 7, 10:30 PM CDTFlash Flood Warning EmergencyOAXDouglas89 min
Aug 7, 10:38 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe52 min
Aug 7, 11:10 PM CDTRiver Flood WarningOAXSaunders13 hr
Aug 8, 12:41 AM CDTAreal Flood WarningOAXButler, Cass, Colfax, Douglas, Lancaster, Otoe and 4 more12 hr
Aug 8, 2:37 PM CDTHeat AdvisoryOAXButler, Cass, Colfax, Dodge, Douglas, Gage and 13 more54 hr
Aug 7, 11:25 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.